Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Grand Rapids, MI

December 23, 20074 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Dec 23, 2007, 5:38 AM EST for 4 counties in Michigan. It was in force for 55 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2007, 5:38 AM EST (10:38 UTC)
Expired
Dec 23, 2007, 6:33 AM EST
In force
55 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 5:40 AM ESTTSTM WND DMG2 Nw Burlington, MITREE ACROSS ROAD NEAR R DRIVE AND 9 MILE
Dec 23, 5:40 AM ESTTSTM WND GST 62Battle Creek, MI
Dec 23, 5:40 AM ESTTSTM WND GST 65Gun Lake, MI
Dec 23, 5:45 AM ESTTSTM WND DMGBeford, MIPOWER LINES DOWN
Dec 23, 5:45 AM ESTTSTM WND DMGSpringfield, MIPOWER POLE DOWN
Dec 23, 5:52 AM ESTTSTM WND DMG3 Ne Battle Creek, MITREE ACROSS ROAD
Dec 23, 5:52 AM ESTTSTM WND DMG3 Se Battle Creek, MIWIRES DOWN
Dec 23, 5:55 AM ESTTSTM WND DMG5 Nw Hastings, MITREE ON A HOUSE CRASHED INTO KITCHEN
Dec 23, 5:56 AM ESTTSTM WND GST 56Battle Creek, MI
Dec 23, 6:10 AM ESTTSTM WND DMG3 E Homer, MITREE DOWN ON HIGHWAY M-60 NEAR 29 MILE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 231038
SVRGRR
MIC015-025-045-077-231145-
/O.NEW.KGRR.SV.W.0124.071223T1038Z-071223T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 AM EST SUN DEC 23 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
  WESTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  EASTERN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 645 AM EST

* AT 533 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF MIDDLEVILLE TO 12 MILES SOUTHEAST OF
  VICKSBURG...AND MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TEKONSHA...SPRINGFIELD AND BURLINGTON BY 545 AM EST
  BEFORD...LACEY AND HOMER BY 550 AM EST
  MARSHALL...MARENGO AND ASSYRIA BY 555 AM EST
  WOODLAND BY 600 AM EST

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4276 8554 4277 8485 4208 8472 4208 8555
TIME...MOT...LOC 1038Z 210DEG 60KT 4281 8553 4209 8528

$$

MEADE
1 follow-up statement
000 
WWUS53 KGRR 231133
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 AM EST SUN DEC 23 2007

MIC015-025-045-077-231142-
/O.CAN.KGRR.SV.W.0124.000000T0000Z-071223T1145Z/
EATON MI-BARRY MI-KALAMAZOO MI-CALHOUN MI-
632 AM EST SUN DEC 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...EASTERN KALAMAZOO...
BARRY AND WESTERN EATON IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

WINDS GUSTS OF 60 TO 70 MPH WERE COMMON AS THIS LINE OF STORMS MOVED 
THROUGH. WIND GUSTS TO 50 MPH ARE STILL LIKELY THIS MORNING AS MUCH 
COLDER AIR SWEEPS INTO THE AREA. 

LAT...LON 4276 8554 4277 8485 4208 8472 4208 8555
TIME...MOT...LOC 1132Z 210DEG 60KT 4359 8491 4287 8466

$$
MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:43 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 23, 4:43 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
443 AM EST SUN DEC 23 2007

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(443 AM EST SUN DEC 23 2007)
AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION
TODAY.  THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS
WEATHER.  MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY
STRONG WINDS.  THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID
FREEZE UP OF PUDDLES AND WATER ON ROADWAYS.  AS THE COLD AIR COMES
OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH
THE AFTERNOON.  THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY
HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT.  SOME AREAS ALONG
U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS.
THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW.  NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON
THROUGH THE OVERNIGHT PERIOD.

THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY.
&&

.SHORT TERM...(443 AM EST SUN DEC 23 2007)
LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER
CONDITIONS.  HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE
THROUGH THE DAY.  STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS
MORNING.  THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY
MID AFTERNOON AND CONTINUE INTO THE EVENING.  NEAR BLIZZARD
CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF
FALLING AND BLOWING SNOW CAUSING LOW VSBYS.  HAVE GONE WITH
HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED
ALONG WITH STRONG WINDS.  THIS WILL THEN BE FOLLOWED BY THE LAKE
EFFECT SNOW.
&&

.LONG TERM...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT CHANGES MADE.
&&

.AVIATION...(1128 AM EST SAT DEC 22 2007)
LOW CLOUDS HAVE SCATTERED OUT THIS EVENING BUT EXPECT THEM TO RETURN
ALONG WITH STEADY RAIN AROUND 10Z. VISIBILITIES WILL ALSO BE
DECREASING...BUT DO NOT EXPECT THEM TO DROP BELOW TWO MILES UNTIL
CHANGEOVER TO SNOW OCCURS AROUND 15Z. IFR CONDITIONS EXPECTED AT
MKG...GRR...AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY AS LAKE EFFECT
SNOW GETS GOING. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL
WINDS COME AROUND MORE TO THE NW LATER SUNDAY NIGHT.
&&

.MARINE...(443 AM EST SUN DEC 23 2007)
CONTINUED THE GALE WARNING.  SOME WINDS TO 45 KNOTS WILL BE LIKELY
WITH THIS SYSTEM TODAY INTO TONIGHT.
&&

.HYDROLOGY...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY
TRANSITION TO SNOW LATE THIS MORNING.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE...
OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES.

WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND
FROM WARNING COUNTIES.

A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY
AND TONIGHT.

LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR
SHORE WATERS.

&&

SYNOPSIS:   JK
SHORT TERM: JK
LONG TERM:  JK
AVIATION:   OSTUNO
MARINE:     JK
HYDROLOGY:  JK
Hazardous weather outlook, Dec 22, 4:10 PM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EST SAT DEC 22 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL BE BECOME GUSTY TONIGHT AS A NARROW COLD FRONTAL RAIN
BAND WITH MODERATE TO HEAVY RAIN SQUALLS MOVES THROUGH THE AREA
AFTER 4 AM. THAT IS JUST AHEAD OF THE COLD FRONT. LAKE SHORE AREAS
COULD SEE GUSTS OVER 40 MPH AS THAT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ARCTIC COLD FRONT WILL COME THROUGH LOWER MICHIGAN DURING THE
MID MORNING HOURS OF SUNDAY. THE ARCTIC AIR STREAMING IN FROM
WISCONSIN AROUND A VERY INTENSE WINTER STORM WILL RESULT IN SNOW
SQUALLS FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WINDS WILL BE
GUSTING NEAR 50 MPH AT TIMES. AT THIS POINT WHILE THERE MAY BE SOME
SNOW SHOWERS SUNDAY AFTERNOON... ALMOST ALL THE SNOW THAT WILL
ACCUMULATE DURING THIS EVENT WILL BE AFTER 7 PM SUNDAY NIGHT.

THE COMBINATION OF THE STRONG WINDS AND SNOW SHOWERS WILL RESULT IN
NEAR BLIZZARD CONDITIONS WITH VISIBILITIES OCCASIONALLY NEAR ZERO.
THE HEAVIEST SNOWFALL WILL BE NEAR OR JUST EAST OF US-131 DUE TO THE
STRONG WINDS BLOWING THE SNOW SHOWERS INLAND. THE MOST LIKELY TIMING
FOR THE LOWEST VISIBILITIES AND HEAVIEST SNOWFALL IS BETWEEN 7 PM
SUNDAY AND 2 AM MONDAY MORNING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-230930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS WILL CAUSE WAVES OF 3 TO 5 FEET TONIGHT.
A RAIN SQUALL WITH WIND GUSTS TO NEAR 40 KNOTS IS POSSIBLE JUST
AHEAD OF THE COLD FRONT AFTER 300 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED
SUNDAY AND SUNDAY NIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT
VISIBILITIES. STORM FORCE WINDS ARE POSSIBLE OVER THE SOUTHERN NEAR
SHORE AREAS DURING THE LATE AFTERNOON INTO THE EARLY EVENING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE WDM

In the hours before

Local storm report, Dec 23, 5:09 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     NON-TSTM WND GST SOUTH HAVEN             42.40N 86.27W
12/23/2007  M55 MPH          VAN BUREN          MI   AWOS

0455 AM     TSTM WND DMG     LAWTON                  42.17N 85.85W
12/23/2007                   VAN BUREN          MI   LAW ENFORCEMENT

            TREES DOWN.

&&

MKALEMBK
Local storm report, Dec 23, 5:27 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND GST     HOLLAND                 42.77N 86.10W
12/23/2007  M53 MPH          ALLEGAN            MI   ASOS

0514 AM     TSTM WND GST     GRAND RAPIDS            42.96N 85.66W
12/23/2007  M47 MPH          KENT               MI   ASOS

0514 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  M76 MPH          MUSKEGON           MI   ASOS

&&

MKALEMBK
Local storm report, Dec 23, 5:30 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     TSTM WND GST     GRAND RAPIDS            42.96N 85.66W
12/23/2007  M47.00 MPH       KENT               MI   ASOS

0523 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  M76.00 MPH       MUSKEGON           MI   ASOS

&&

MKALEMBK
Local storm report, Dec 23, 5:31 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND GST     GRAND HAVEN             43.06N 86.22W
12/23/2007  M65 MPH          OTTAWA             MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:00 AM ESTSpecial Marine WarningGRR90 min
Dec 23, 4:21 AM ESTWinter Storm WarningGRRAllegan, Kent, Lake, Mason, Mecosta, Montcalm and 6 more25 hr
Dec 23, 4:21 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more28 hr
Dec 23, 4:29 AM ESTSevere Thunderstorm WarningGRRAllegan, Van Buren46 min
Dec 23, 5:09 AM ESTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo51 min
Dec 23, 5:29 AM ESTSevere Thunderstorm WarningGRRIonia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more61 min
Dec 23, 5:52 AM ESTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ionia, Isabella, Mecosta and 2 more38 min
Dec 23, 6:01 AM ESTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson59 min
Dec 23, 6:39 AM ESTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm42 min
Dec 23, 6:59 AM ESTSevere Thunderstorm WarningGRRIngham, Jackson22 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.